SEARCH

SEARCH BY CITATION

Although selective serotonin re-uptake inhibitors (SSRI) are among the most preferred antidepressants, over the years many cases of hyponatremia, some of which are compatible with syndrome of inappropriate anti-diuretic hormone (SIADH) secretion, have been reported with the use of SSRI, especially in the elderly population. Most reports have implicated fluoxetine but reports regarding sertraline, paroxetine, citalopram and fluvoxamine are also available.1,2 Escitalopram, the latest SSRI, has been associated with hyponatremia and SIADH in only one case report.3

We present the cases of two patients who developed hyponatremia while receiving escitalopram and discuss associated issues.

Mrs RK, 67 years, with known hypertension of 25 years duration, diabetes mellitus of 18 years duration and late-onset bipolar affective disorder of 4 years duration with irregular treatment, presented with an acute onset episode of severe depression without psychotic symptoms, of 4 months duration, precipitated by the death of a relative. At the time of presentation she was on tablet (T). sodium valproate 1000 mg/day along with T. hydrochlorothiazide 25 mg/day, T. gliclazide 80 mg/day, T. aspirin 150 mg/day, T. losartan 50 mg and T. metoprolol 50 mg/day. She was investigated and was found to have normal electrolyte levels, normal renal function tests and triglyceride levels, and electrocardiogram (ECG) and magnetic resonance imaging (MRI) of the brain did not show any abnormality. Liver function tests showed hypoalbuminemia, which was corrected. Following this she was started on T. escitalopram 10 mg/day. In the first 3 weeks of starting escitalopram she did not show any improvement in depressive symptoms, following which escitalopram was increased to 15 mg/day. Within 1 week of escalating the dose of escitalopram from 10 to 15 mg/day she became delirious. She was admitted to the emergency department and on investigation was found to have hyponatremia (127 Meq/L), increased urine sodium concentration (160 mmol/L), normal renal function tests, liver function tests and her serum valproate level was 40 µg/mL. Escitalopram and thiazides were stopped. She was managed with supportive care, T. risperidone 1 mg/day, T valproate 1000 mg/day, T. atenolol 100 mg/day, T. amlodipine 10 mg/day, T. losartan 50 mg/day and injection insulin. The patient gradually improved in her level and content of consciousness. After recovering from the delirium, the patient continued to have moderate depression, which was managed with T. valproate (serum level, 68 µg/mL) and T. mirtazapine.

Mr PS, 65 years, presented as an outpatient with anxiety symptoms; excessive worries and preoccupation about future, inability to relax, dry mouth and tachycardia of 5 years duration, amounting to generalized anxiety disorder. He also had a history of hypertension of 15 years duration and was receiving T. atenolol 50 mg/day and T. amlodipine 5 mg/day. He was started on T. escitalopram 10 mg/day. Within 10 days of starting this medication the patient had one episode of generalized tonic–clonic seizures and was brought to the emergency unit, where on investigation he was found to have hyponatremia (126 Meq/L), normal ECG, renal function tests, and liver function tests. T. escitalopram was stopped and he was managed with supportive care in the form of normal saline infusion, along with previous antihypertensives. The patient gradually improved over the next 2 weeks, then was started on T. mirtazapine 7.5 mg/day, which was later increased to 15 mg/day, with which he showed improvement in anxiety symptoms.

Occurrence of hyponatremia during treatment with SSRI ranges between 0.5 and 25%. The risk in the elderly seems to be greatest during the first few weeks of treatment, which increases further with increasing age.4 Higher risk is also present in female patients and in patients with low bodyweight,5,6 with concomitant use of diuretics,2,7 antipsychotics, narcotic and oral hypoglycemic agents,7 and higher dose of SSRI.8 The first patient had multiple risk factors with regard to age (elderly), sex (female), escalation of dose, concomitant use of diuretics and oral hypoglycemic agents. But the second patient had one risk factor only: old age. In a review of case reports associated with SSRI,2 the median time of onset of hyponatremia was reported to be 13 days. However, it has been reported as late as 3 months after starting SSRI. The first patient had onset of hyponatremia after 3 weeks, and in the second case onset of symptoms occurred after 10 days of starting the medication. It has also been found that in approximately two-thirds of cases rechallenge with the same SSRI resulted in recurrence of hyponatremia,2 hence in both of the present patients mirtazapine was used for further management.

Although escitalopram is considered to be a safe drug, at times it can lead to serious complications, especially in elderly patients in terms of hyponatremia. There is a need for awareness of the development of this serious and potentially fatal complication in association with escitalopram. Routine monitoring of electrolyte levels in the elderly, especially during the first 2–4 weeks of therapy, may be worthwhile. There is some evidence, although not convincing, to suggest that if a patient develops hyponatremia with an SSRI, other SSRI should also be avoided in future.

REFERENCES

  1. Top of page
  2. REFERENCES
  • 1
    Odeh M, Beny A, Oliven A. Severe symptomatic hyponatremia during citalopram therapy. Am. J. Med. Sci. 2001; 321: 159160.
  • 2
    Liu B, Mittman N, Knowles SR, Shear NH. Hyponatremia and syndrome of inappropriate secretion of antidiuretic hormone associated with the use of selective serotonin re-uptake inhibitors: A review of spontaneous reports. Can. Med. Assoc. J. 1996; 155: 519527.
  • 3
    Nahshoni E, Weizman A, Shefat D, Pik N. A case of hyponatremia associated with escitalopram. J. Clin. Psychiatry 2004; 65: 1722.
  • 4
    Kirchner V, Silver LE, Kelly CA. Selective serotonin re-uptake inhibitors and hyponatremia: Review and proposed mechanism in elderly. J. Psychopharmacol. 1998; 12: 396400.
  • 5
    Bouman WP, Pinner G, Johnson H. Incidence of selective serotonin re-uptake inhibitor induced hyponatremia due to syndrome of inappropriate antidiuretic hormone (SIADH) secretion in the elderly. Int. Geriatr. Psychiatry 1998; 13: 1215.
  • 6
    Wilkinson TJ, Begg EJ, Winter AC, Sainsbury R. Incidence and risk factors for hyponatremia following treatment with fluoxetine or paroxetine in elderly people. Br. J. Clin. Pharmacol. 1999; 47: 211217.
  • 7
    Kirby D, Ames D. Hyponatremia and selective serotonin re-uptake inhibitors in elderly patients. Int. J. Geriatr. Psychiatry 2001; 16: 484493.
  • 8
    Fisher A, Davis M, Croft-Baker J, Purcell P, McLean A. Citalopram-induced severe hyponatremia with coma and seizure. Case report with literature and spontaneous reports review. Adverse Drug React. Toxicol. Rev. 2002; 21: 179187.